Iowa, 2016

Damaging Wind in Iowa, July 21, 2016

July 21, 2016 · NWS DVN · 1 event in 1 county or zone

An isolated thunderstorm formed in a moist, unstable air mass that produced one damaging wind report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An isolated thunderstorm formed in a moist, unstable air mass that produced one damaging wind report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 8:46 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 21, 8:46 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
946 PM CDT THU JUL 21 2016

.UPDATE...
Issued at 940 PM CDT Thu Jul 21 2016

A fairly significant update to the forecast has been done. Pops
have been increased and expanded into areas that were previously
projected to be dry.

MCS across Wisconsin/Illinois will slowly build to the south and
west the remainder of the night. The outflow boundary put out the
mcs will provide the focus for new storm development later
tonight.

There are questions as to how strong the cap is and whether or not
it will kill off the convection as it moves to the south and east.
Although not certain, storms could re-develop and move over the
same areas. If this occurs, excessive rainfall will be possible
that could result in flooding.

&&

.SYNOPSIS...
Issued at 308 PM CDT Thu Jul 21 2016

18z surface data has a frontal boundary from western Lake Superior
to the South Dakota/Nebraska border. Dew points were in the 70s
across the Midwest with pockets of dew points in the low 80s.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 308 PM CDT Thu Jul 21 2016

The excessive heat warning will continue through Friday.

Very hot and humid conditions will continue through sunset with no
rain expected.

After sunset, the forecast becomes a conditional IF...THEN
situation. IF a thunderstorm complex develops along the IA/MN border
THEN thunderstorms will likely overspread at least the eastern two
thirds of the area. IF thunderstorms occur THEN overnight lows will
be lower than forecast.

IF no thunderstorm complex develops THEN very warm and humid
conditions will be seen through sunrise Friday with low temperatures
potentially higher than forecast.

Right now the current forecast is for isolated to low end scattered
convection developing based on an old rule of thumb about morning
accas over the area.

What happens tonight will influence Friday. IF no thunderstorms
occur Thursday night THEN very hot and humid conditions will be seen
Friday with high temperatures potentially warmer than forecast.

IF thunderstorms occur Thursday night into Friday THEN clouds and
convection may persist keeping temperatures much cooler than
forecast.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 308 PM CDT Thu Jul 21 2016

The period of excessive heat will continue synoptically through
Saturday, if not Sunday. However, as we get past Friday, the
probability of MCS contamination seems to become more likely and I
will not yet extend the headline through Sunday. Over all, our
situation remains very much steady state as it is tonight, we are
playing with fire.  The warm side of the nearby boundary has every
seasonal variable supporting exceptional heat, from duration to crop
transpiration, to frontal convergence just north of deep
southwesterly flow, we are in the hot zone. Along the edge of the
heat, like today, both progressive MCS and flash flood producing
back building MCS are likely each day. The potential for any of
these to back build into the CWA are strong, and if they do, a short
respite from heat may occur. We will need to continue with the most
likely hazard of heat, through Saturday, and if now storms occur
Saturday night, they Sunday as well. Highs in the lower to mid 90s
are expected both Saturday and Sunday, though dewpoints Sunday may
be a few degrees lower than now, in the lower to mid 70s.

Monday onward, the models build high pressure into the upper
Midwest, and with northwest flow aloft, this should bring dewpoints
back to the 60s for much of next week. The dry weather should begin
to get active again by Tuesday night again, as a mid week short wave
crosses the plains. The GFS  brings another prolonged period of MCS
with this return flow, while the ECMWF has a much deeper trof and
cooler air mass in place beyond Wednesday.  Given the active
monsoonal flow, and weaker synoptic July pattern, it seems the GFS
may be most accurate unfortunately.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 637 PM CDT Thu Jul 21 2016

Mostly VFR conditions to continue with possible episodes of convection
lasting into late tonight and possibly lasting well into Friday. These
storms could be strong to severe with high winds and MVFR to IFR conditions.
Have a tempo group at DBQ terminal for gusts to 35 Kts til 10 PM CDT
and VCTS wording other terminals due to low confidence at this time.
Wind generally southerly at 5 to 15 Kts.

&&

.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Warning until 7 PM CDT Saturday for Benton-
     Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
     Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Excessive Heat Warning until 7 PM CDT Saturday for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Excessive Heat Warning until 7 PM CDT Saturday for Clark-
     Scotland.

&&

UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...Nichols
Hazardous weather outlook, Jul 21, 3:00 PM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT THU JUL 21 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
400 PM CDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS EVENING AND
OVERNIGHT. A FEW OF THE STORMS MIGHT BE SEVERE WITH STRONG WINDS
IN EXCESS OF 60 MPH THE MAIN THREAT. VERY HEAVY RAIN WILL ALSO BE
POSSIBLE WITH THE STORMS.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF STORMS FRIDAY THROUGH SATURDAY. A FEW STRONG
TO SEVERE STORMS WILL BE POSSIBLE.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SATURDAY FOR
THE ENTIRE AREA. HEAT INDICES RANGING FROM 100 TO 115 DEGREES ARE
POSSIBLE THROUGH SATURDAY. PLEASE TAKE SAFETY PRECAUTIONS IF YOU
MUST BE OUTDOORS. BE SURE TO DRINK PLENTY OF CLEAR FLUIDS TO STAY
HYDRATED. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

In the hours before

Special weather statement, Jul 21, 8:59 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
959 PM CDT THU JUL 21 2016

IAZ066-068-ILZ015-220500-
CLINTON-SCOTT-ROCK ISLAND-
INCLUDING THE CITIES OF...CLINTON...DAVENPORT...BETTENDORF...
MOLINE...ROCK ISLAND
959 PM CDT THU JUL 21 2016

...LINE OF STORMS WITH STRONG AND GUSTY WINDS TO ARRIVE BETWEEN 10:00
PM AND 11:00 PM CDT...

A LINE OF THUNDERSTORMS MOVING SOUTH SOUTHEAST WILL PRODUCE STRONG AND
GUSTY WINDS OF 35 TO OVER 45 MPH...ISOLATED HIGHER WINDS MAY ALSO BE
POSSIBLE. THEN...THUNDERSTORMS WITH TORRENTIAL RAINFALL RATES OVER 2
INCHES AN HOUR MAY OCCUR ALONG WITH FREQUENT LIGHTNING UNTIL AFTER MIDNIGHT.

INDIVIDUALS SHOULD SECURE LOOSE ITEMS AND ANYTHING THAT CAN BE IMPACT
BY HIGH WINDS.

NICHOLS
Local storm report, Jul 21, 9:03 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1003 PM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       2 WNW DUBUQUE           42.52N 90.72W
07/21/2016  M1.05 INCH       DUBUQUE            IA   TRAINED SPOTTER

            IN PAST HALF HOUR. HEAVY RAIN FALLING AT THIS TIME.

&&

DLS
Local storm report, Jul 21, 9:16 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 PM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     SSE SHANNON             42.15N 89.74W
07/21/2016                   CARROLL            IL   TRAINED SPOTTER

            TREE BRANCHES DOWN. TIME ESTIMATED.

&&
Local storm report, Jul 21, 9:17 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 PM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     ROCK FALLS              41.77N 89.69W
07/21/2016  E55 MPH          WHITESIDE          IL   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND GUSTS. POWER OUT IN ROCK
            FALLS. HALF INCH DIAMETER BRANCHES DOWN AROUND TOWN. TIME
            ESTIMATED.

&&

DLS
Special weather statement, Jul 21, 9:20 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1020 PM CDT THU JUL 21 2016

IAZ042-053-054-065>068-ILZ001-015-016-024-220600-
DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-
ROCK ISLAND-HENRY IL-MERCER-
INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA...
TIPTON...CLINTON...MUSCATINE...DAVENPORT...BETTENDORF...GALENA...
MOLINE...ROCK ISLAND...GENESEO...ALEDO
1020 PM CDT THU JUL 21 2016

...THUNDERSTORMS WITH VERY HEAVY RAINFALL THAT CAUSE WATER ISSUES
THROUGH 1 AM CDT...

AN AREA OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL RATES
OVER 1 UP TO NEAR 2 INCHES AN HOUR WILL IMPACT THE REGION THROUGH 1
AM. RAINFALL AMOUNTS OF 1 TO OVER 2 INCHES APPEARS LIKELY WITH AREAS
OVER 3 INCHES POSSIBLE. SIGNIFICANT WATER ISSUES MAY DEVELOP...ESPECIALLY
IN URBAN AND LOW LYING LOCATIONS.

INDIVIDUALS SUSCEPTIBLE TO WATER ISSUE SHOULD TAKE PRECAUTIONS.

NICHOLS
Local storm report, Jul 21, 9:44 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 PM CDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HEAVY RAIN       2 WNW DUBUQUE           42.52N 90.72W
07/21/2016  M1.65 INCH       DUBUQUE            IA   TRAINED SPOTTER

            OVER ROUGHLY THE PAST HOUR.

&&

DLS

The radar

The Quad Cities radar (KDVN), 49 km away, was scanning. The volume nearest the first event began at 04:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cedar

When
July 21, 10:25 PM CST
Where
Cedar County, 0.86 mi NE of Tipton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.780, -91.120

A tree a foot and a half in diameter was down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652849.